Alert archive / California / Special Weather Statements in 2012

Special Weather Statement, NWS Hanford, CA

November 22, 2012Kings County, California

NWS Hanford, CA issued this special weather statement at Nov 22, 2012, 5:21 AM PST for Kings County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2012, 5:21 AM PST (13:21 UTC)
Expired
Nov 22, 2012, 8:15 AM PST
In force
3 hr
Issued by
NWS Hanford, CA

County Kings County, CA

The radar

The San Joaquin Valley radar (KHNX), 22 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 1.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2012-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2012-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WWUS86 KHNX 221321
SPSHNX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
521 AM PST THU NOV 22 2012

CAZ089>093-221615-
KINGS CA-FRESNO CA-TULARE CA-
521 AM PST THU NOV 22 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA
  NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA

UNTIL 815 AM PST

AREAS OF FOG WERE DEVELOPING.

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   REEDLEY...VISALIA...TULARE...SELMA AND SANGER.

HIGHWAYS THAT COULD BE AFFECTED INCLUDE...
HIGHWAY 99 AND HIGHWAY 198.

VISIBILITIES MAY FLUCTUATE RAPIDLY AND COULD FALL TO LESS THAN A 
QUARTER OF A MILE AT TIMES. TRAVELERS SHOULD BE ALERT TO CHANGING 
CONDITIONS...ESPECIALLY IN RURAL AREAS.

LAT...LON 3676 11932 3615 11918 3598 11928 3611 11964
      3670 11974

$$

SANGER

WEATHER.GOV/HANFORD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this special weather statement went out at Nov 22, 3:10 AM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 22, 3:10 AM PST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
310 AM PST THU NOV 22 2012

.SYNOPSIS...
THERE IS A SLIGHT CHANCE OF SPRINKLES OR LIGHT SHOWERS OVER THE
NORTH-FACING SLOPES OF THE TEHACHAPI MOUNTAINS THIS MORNING. PATCHY
LATE NIGHT AND EARLY MORNING FOG IS POSSIBLE IN THE SAN JOAQUIN
VALLEY THE NEXT SEVERAL DAYS. OTHERWISE...DRY WITH ABOVE-NORMAL
TEMPERATURES INTO THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
SATELLITE AND RADAR LOOPS SHOW UPSLOPE CLOUDS ALONG THE NORTH-FACING
SLOPES OF THE TEHACHAPI MOUNTAINS THIS MORNING. A FEW SPRINKLES ARE
;POSSIBLE...ESPECIALLY IN THE FRAZIER PARK-GRAPEVINE AREA...ALTHOUGH
AMOUNTS WILL GENERALLY BE FROM A TRACE TO A COUPLE OF HUNDREDTHS.
OTHERWISE...MOSTLY CLEAR SKIES PREVAIL NORTH OF SHAFTER. THE EDGE OF
THE CLOUDS APPEARS FAIRLY WELL DEFINED...WITH THE AWOS AT DELANO
REPORTING CLEAR BELOW 12000 FEET WHILE THE AWOS AT SHAFTER/MINTER
FIELD WAS OVERCAST AT 5000 FEET. SATELLITE LOOPS SHOW A PATCH OF
STRATOCUMULUS OVER WESTERN FRESNO COUNTY WHICH HAS BEEN SLOWLY
ERODING FROM THE NORTH. NO FOG HAS BEEN REPORTED AT THIS TIME...
ALTHOUGH PATCHY FOG REMAINS A POSSIBILITY TOWARD DAYBREAK.

THE FORECAST PROBLEM THIS MORNING IS TEMPERATURES TODAY AND FRIDAY.
WEDNESDAY/S HIGH TEMPERATURES ACROSS THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY RANGED FROM 67 AT THE MERCED REGIONAL AIRPORT TO 76
AT WASCO...AND WERE MOSTLY ABOVE MOS GUIDANCE. THE 00Z MODELS ARE IN
GOOD AGREEMENT WITH 500-MB HEIGHTS...1000-500-MB THICKNESSES AND
850-MB TEMPERATURES INCREASING THROUGH FRIDAY UNDER AN UPPER-LEVEL
SHORT-WAVE RIDGE OVER CALIFORNIA. HAVE THEREFORE INCREASED TODAY/S
TEMPERATURES A COUPLE OF DEGREES OVER WEDNESDAY...AND INCREASED
FRIDAY A DEGREE OR TWO FURTHER. FRIDAY/S TEMPERATURES MAY BE
DEPENDENT ON WHERE ANY SAN JOAQUIN VALLEY FOG DEVELOPS AND HOW
PERSISTENT IT IS.

THE RIDGE IS FORECAST TO WEAKEN SATURDAY AS AN UPPER-LEVEL SHORT-
WAVE MOVES THROUGH THE PACIFIC NORTHWEST. THIS SHORT-WAVE WILL
DEEPEN INTO A TROUGH OVER THE ROCKY MOUNTAINS...PUSHING THE RIDGE
OFFSHORE AND PLACING CALIFORNIA UNDER A NORTHWEST FLOW ALOFT FOR THE
FIRST PART OF NEXT WEEK. THIS WILL BRING COOLER AIR TO THE REGION
WITH SAN JOAQUIN VALLEY HIGH TEMPERATURES FALLING BACK INTO THE MID
TO UPPER 60S.

THE MODELS BUILD THE RIDGE BACK INTO CALIFORNIA BY MIDWEEK...WITH
THE ECMWF HAVING A STRONGER UPPER-LEVEL RIDGE THAN THE GFS. THIS
WILL WARM TEMPERATURES A DEGREE OR TWO WEDNESDAY. WITH STABLE
CONDITIONS OVER THE REGION...PATCHY LATE NIGHT AND MORNING VALLEY
FOG WILL BE POSSIBLE EACH DAY OF THE EXTENDED FORECAST PERIOD.
HOWEVER...DO NOT EXPECT WIDESPREAD DENSE FOG DUE TO THE LIMITED
AMOUNTS OF RAINFALL FROM THE LAST COUPLE OF STORMS.

BOTH THE ECMWF AND THE GFS DROP AN UPPER-LEVEL TROUGH OUT OF THE
GULF OF ALASKA AND BRING IT TOWARD THE CALIFORNIA COAST NEXT
THURSDAY. BASED ON THE LATEST 500-MB HEIGHT AND 1000-500-MB
THICKNESS FORECASTS...DO NOT EXPECT RAIN TO REACH THE NORTHERN PARTS
OF THE HANFORD WARNING/FORECAST AREA UNTIL NEXT THURSDAY NIGHT.

&&

.AVIATION...
LOCAL IFR WITH ISOLATED LIFR CONDITIONS ARE POSSIBLE IN FOG IN THE
SAN JOAQUIN VALLEY THROUGH 17Z THANKSGIVING DAY. ADDITIONALLY...AREAS
OF MVFR CEILINGS CAN BE EXPECTED IN THE SIERRA FOOTHILLS AND ALONG
THE NORTH FACING SLOPES OF THE TEHACHAPI MOUNTAINS THROUGH 22Z
THANKSGIVING DAY. VFR CONDITIONS WILL PREVAIL ELSEWHERE ACROSS
THE CENTRAL CALIFORNIA INTERIOR THROUGH 12Z FRIDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 11-22       77:1890     48:1931     57:1950     28:1931
KFAT 11-23       78:1932     49:2010     58:1926     27:1947
KFAT 11-24       78:1939     49:2010     54:1896     29:1947

KBFL 11-22       80:1945     45:1906     59:1950     27:1931
KBFL 11-23       81:1907     50:1954     53:1977     22:1931
KBFL 11-24       87:1917     49:2010     59:1926     22:1931

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...SANGER
AVN/FW...MOLINA
SYNOPSIS...ANDERSEN

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Nov 22, 5:21 AM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
521 AM PST THU NOV 22 2012

CAZ089>093-221615-
KINGS CA-FRESNO CA-TULARE CA-
521 AM PST THU NOV 22 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA
  NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA

UNTIL 815 AM PST

AREAS OF FOG WERE DEVELOPING.

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   REEDLEY...VISALIA...TULARE...SELMA AND SANGER.

HIGHWAYS THAT COULD BE AFFECTED INCLUDE...
HIGHWAY 99 AND HIGHWAY 198.

VISIBILITIES MAY FLUCTUATE RAPIDLY AND COULD FALL TO LESS THAN A
QUARTER OF A MILE AT TIMES. TRAVELERS SHOULD BE ALERT TO CHANGING
CONDITIONS...ESPECIALLY IN RURAL AREAS.

LAT...LON 3676 11932 3615 11918 3598 11928 3611 11964
      3670 11974

SANGER

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:07 AM PSTSpecial Weather StatementHNXFresno3 hr

Nearby

Special Weather Statements in California, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.